A 77-Year-Old Man With Follicular Lymphoma - Episode 7

Idelalisib for Relapsed/Refractory FL

Christopher Flowers, MD: The pivotal trial that led to the approval of idelalisib was led by a good friend and colleague, Ajay Gopal, MD, and published in The New England Journal of Medicine in 2014. That was a multi-institutional trial of the single-agent PI3-kinase inhibitor idelalisib, given as a single arm in that trial.

In that trial, the drug was administered to patients with relapsed/refractory follicular lymphoma when those patients had relapsed after both rituximab and, typically, cyclophosphamide. Those patients moved on to receive this PI3-kinase inhibitor in that setting.

In this relapsed/refractory population, we saw an overall response rate for patients above 40%, with a duration of response—it was quite meaningful for this population—of more than a year for the majority of patients.

When we think about the adverse events associated with idelalisib, those tend to be associated both with the acute administration of the drug and related to inflammatory toxicities, or activation of T cells, in particular.

Some of those acute events can be in the form of diarrhea, which is typically acute while the drug is being administered. That’s one that typically happens relatively shortly after the administration of the drug and typically goes away if you stop the drug. And then if you restart the drug, it does not recur.

Along those same lines, patients can sometimes experience nausea or fatigue associated with the administration of the drug. The later kinds of toxicities we also worry about are associated with inflammatory toxicities—the so-called itises associated with idelalisib or the other PI3-kinase inhibitors. There we can see transaminitis, or elevation of the liver function tests. Those also typically go away if you stop the drug. And if you restart at a lower dose, those often do not recur.

There is a second kind of diarrhea that is inflammatory that typically occurs later. That’s a kind of diarrhea for which if you stop the drug and restart therapy, the diarrhea will recur or won’t go away, and that often requires the use of steroids and may require discontinuation of the drug, if the diarrhea continues. Likewise, pneumonitis is also associated with idelalisib.

Transcript edited for clarity.


Case:A 77-Year-Old Man With Follicular Lymphoma

Initial Presentation

  • A 77-year-old man complains of a 4-month history of occasional fevers, decreased appetite, and an unintentional 7-lbs. weight loss
  • PMH: unremarkable
  • PE: palpable left axillary lymph nodes ~ 4 cm; spleen palpable 4.5 cm below costal margin

Clinical Work-up

  • Labs: ANC 1.5 x 109/L, WBC 10.6 x 109/L, 42% lymphocytes, Hb 10.1 g/dL, plt 100 x 109/L, LDH 325 U/L, B2M 3.3 µg/mL; HBV negative
  • Follicular lymphoma grade 2
  • Bone marrow biopsy showed lymphoid aggregates, 35% involvement
  • Molecular genetics: t(14;18) (q32;q21)
  • PET/CT showed enlargement of left axillary, mediastinal and bilateral para-aortic lymphadenopathy (4.2 cm, 5.3 cm, 3.6 cm and 3.5 cm respectively)
  • Ann Arbor Stage IV; ECOG 0

Treatment

  • He was treated with R-CHOP for 6 cycles; continued rituximab maintenance 375 mg/m3; achieved partial response
  • 6 months later he complained of increasing frequency of fevers
    • Repeat PET/CT revealed progression of disease
    • He was started on bendamustine + obinutuzumab for 6 cycles and continued maintenance obinutuzumab
    • Repeat lymph node biopsy grade 2 follicular lymphoma
  • 8 months later he complained of increased weight loss
    • He was started on idelalisib 150 mg PO BID